Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Hello, I have hypertension and also suffer from asthma, I

DOCTOR OF THE MONTH - Mar 2017
Mar 2017
User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2010
Answered : 1362 Questions
Question
Hello,
I have hypertension and also suffer from asthma, I have been prescribed ARBs, however, I have experienced respiratory side effects (dyspnea) that lead me to discontinue the medication.
The side effects are class effect and all drugs from this class will have these effects.
I cannot use ACE Inhibitors or ARBs or Beta Blockers due to asthma. I can only use CCBs and/or diuretics.
Regarding CCBs I've tried Amlodipine but felt much fatigue, then Nifedipine XL that caused intolerable headaches. Then I've been suggested to use Felodipine but it is not available in my country. Finally, I've been prescribed Diltiazem 90mg BID + low dose Hydrochlorothiazide (12.5mg). It worked very well. However, I can no longer take HCTZ because it causes me severe Sciatica. In my country, the medication Clortalidone is not available. What should I take instead of HCTZ? The Diltiazem alone cannot help me.
My current blood pressure shows 150/95 mmHg and pulse rate 87 per minute.
Should the dose of Diltiazem be adjusted? or perhaps another medication should be added?
Thanks in advance for your response,
Thu, 1 Feb 2018 in Hypertension and Heart Disease
 
 
Answered by Dr. Bhanu Partap 1 hour later
Brief Answer:
Please refer to the detailed answer below

Detailed Answer:
Hello Sir

After going through the medical details provided by you I understand your concern for your health and I would like to appreciate your understanding of your problem.

Here I would like to tell you that not all the ACE inhibitors causes the problem of cough or dyspnoea. Captopril and enalapril have very good results with minimal respiratory side effects.

Also HCTZ do not causes sciatica. Anorexia, nausea, Dizziness, fatigue and headache along with electrolyte derangements are the common side effects.

Now as Diltiazem is working for you and you don't feel like using HCTZ so instead of just increasing the dose of Diltiazem it's better to add so other drug. So in my opinion you can add Minipress (prazosin) to it. Start with the minimal dose of 1 mg bd and up titrate the dose of it over couple of week (1mg/week) till desired effect is achieved.

But still I would like to suggest you to discuss this personally with your treating doctor and get a written prescription.

I hope this information will be helpful.

Kind regards
Dr Bhanu partap
Above answer was peer-reviewed by
 
Follow-up: Hello, I have hypertension and also suffer from asthma, I 17 hours later
The Doctor has advised me to take a medication that is not available in my country (prazosin)
Unfortunately, it is one of the limitations here, most doctors have good medical options but here they are not available.
Follow-up: Hello, I have hypertension and also suffer from asthma, I 1 hour later
Dear Dr,
Unfortunately, prazosin is not available in my country, could you please advice me another drug or diltiazem adjustment, whatever you consider the best option.
Thanks in advance for your response,
 
 
Answered by Dr. Bhanu Partap 6 hours later
Brief Answer:
Hello Again

Detailed Answer:
If that the case you can look for Torsemide 5mg bd in addition to the ongoing dose of Diltiazem.

In case that's also not avaliable then you can increase the dose of Diltiazem to 120 mg bd along with regular blood pressure monitoring for initial few days of increasing the dose.

Hopefully it will be helpful.

Kind regards
Dr Bhanu partap
Above answer was peer-reviewed by
 
Follow-up: Hello, I have hypertension and also suffer from asthma, I 11 hours later
Dear Dr,

I have searched and found that Torsemide is available in my country. I would like to ask you if you prefer me to take Torsemide or to increase the Diltiazem dosage, which of both is the best option for me?

About Torsemide, if you compare it to HCTZ, would you say that Torsemide has more side effects? would you say that it is more dangerous to me?

Thanks in advance for your response,
 
 
Answered by Dr. Bhanu Partap 55 minutes later
Brief Answer:
Please refer to the detailed answer below

Detailed Answer:
Which is a best option and which is not will be cleared only after using it. As hctz was working for you so most likely this will work fine.

Regarding side effects I would like to tell you that every medicine has its own side effects. No medicine is side effect free. Both hctz and Torsemide has low side effect profile so don't worry about it.

Kind regards
Dr Bhanu partap
Above answer was peer-reviewed by
 
Follow-up: Hello, I have hypertension and also suffer from asthma, I 2 hours later
Hello Dr,
About Torsemide, should I begin with 2.5mg or directly 5mg? Do you consider that 2.5mg would be insufficient?
 
 
Answered by Dr. Bhanu Partap 13 minutes later
Brief Answer:
Hello Again

Detailed Answer:
Yes you can start with 5 mg one tablet in the morning. Keeping an eye on your blood pressure reading.

Kind regards
Dr Bhanu partap
Above answer was peer-reviewed by
 
Follow-up: Hello, I have hypertension and also suffer from asthma, I 23 hours later
Dear Dr,
I have been searching information about HCTZ on the internet, to see if it can cause Sciatica or low back pain, but I see that there is nothing coming out. I should conclude as you earlier said that it doesn't cause Sciatica.
Could you please tell me if HCTZ is prefered over Torsemide? I'm willing to rechallenge HCTZ.
 
 
Answered by Dr. Bhanu Partap 11 minutes later
Brief Answer:
HCTZ will be better for you

Detailed Answer:
Thanks for finally relying on my advise, appreciate that.

As HCTZ was working fine for you in controlling bp so you should continue with that only.

Wish you all Good Health.

Regards
Dr Bhanu partap
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor